Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 26, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 19, 1997, 9:42 PM CDT for Grant County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1997, 9:42 PM CDT (02:42 UTC)
- Expired
- Jul 19, 1997, 10:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Grant County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 200243 RRA TORABR SDC051-200315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 942 PM CDT SAT JUL 19 1997 * TORNADO WARNING FOR NORTHEASTERN GRANT COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 1015 PM CDT * SOME LOCATIONS AFFECTED BIG STONE CITY 945 PM CDT RURAL AREAS NORTHEAST OF MILBANK THROUGH 1010 PM CDT * AT 938 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A TORNADO 37 MILES SOUTHEAST OF SISSETON OR IN THE VICINITY OF BIG STONE CITY MOVING SOUTHEAST AT 15 MPH. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! R.S./D.M.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 19, 9:05 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 19, 9:05 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 903 PM CDT SAT JUL 19 1997 BEST CHANCES OF TSRAS LATE THIS EVENING HAVE MOVED SOUTH OF MOBRIDGE...ABERDEEN...GETTYSBURG AS NORTH TO NORTHEAST WINDS PUSH IN SOME DRIER AND COOLER AIR. AREA OF -SHRAS ACROSS NC SD WILL BE ENDING BY MIDNIGHT. LEFT CHANCES IN AREAS WHERE OUTFLOW BNDRY AND COOL FRONT STILL MAY KICK OFF SOME TSRAS FROM PIERRE THROUGH WATERTOWN TO WHEATON. ALSO MADE ADJ TO WIND FORECAST. .ABR...NONE DM
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:26 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 49 min |
| Jul 19, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 45 min |
| Jul 20, 2:22 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 48 min |
| Jul 20, 3:31 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jul 20, 4:13 AM CDT | Severe Thunderstorm Warning | ABR | Day | 62 min |
| Jul 20, 5:27 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 63 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.